Cyclophosphamide

Hi, my first blog. can anyone tell me how long it takes for cyclophosphamide to leave your system, I have been on a course of 10 infusions and finished on the 16th of December. It was to treat churg strauss syndrome which has left me with nerve damage to my left foot and right hand which seems to have got a little worse since treatment finished. From reading some of the post's on hear i appear to have got away quite lightly. Thanks. Tony.

16 Replies

oldestnewest
  • Hi Although I can't answer your question, I am wondering what the criteria is for giving cyclophosamide by infusion. I was treated for Churg Strauss last summer, and received plasma exchange in hospital, as I was ANCA positive, and kidneys and lungs were affected. I was then put on high steroids and took cyclophosphamide tablets for 3 months. I am now on azathioprine and 5 mg of steroid. I have read that cyclophosamide by infusion is a better way of having it, and in fact the EULAR guidelines recommend it. I certainly suffered from the side effects of taking it orally. Presumably, you are also taking steroids, and will move onto azathioprine or similar. I wish you well

  • Hi NanaC,

    You are right about the EULAR and BSR guidelines recommending IV pluses of Cyclo rather than oral.

    The CYCLOPS study is where the data on efficacy originated. It showed that oral Cyclo is associated with a higher, cumulative Cyclo dose and greater toxicity ( neutropenia ) than IV. The risk of relapse is greater with IV Cyclo but that didn't effect the morbidity and mortality. This is a link to the long term follow up of the CYCLOPS patients.

    ard.bmj.com/content/71/6/955

    As to why some patients get oral and some IV much comes down to the preference of the treating Consultant and whether they have acess to IV Cyclo. Personally I do feel that patients should be told if they aren't beeing treated in line with evidence based guidelines and given a clinical rationale for why not!

  • Thank you Keyes

    It was never mentioned to me why I was given oral cyclo, and because I didn't know any different at the time, never queried it. It's only because of this support group that I found out! Anyway, it appeared to do the trick, but as I said I did have side effects, high dose steroids and cyclo is quite a cocktail!

    Think all volunteers do a great job. I am hoping to be at the Vasculitis patient symposium in March, present health permitting. I have managed to pick up this wretched virus,prob from husband, which gives sore throat and cough

  • I do hope you can make it to the Symposium. I will be there and am doing a presentation titled a day in the life of the VUK helpline. Please come and say hello! 😀

    Lynn

  • Hi Tony,

    When you say leave your system do you mean harmful side effects or are you worried because your symptoms have got a little worse since stopping the infusions?

    Are you on another immunosupressant for maintenance and prednisolone?

  • Hi Keyes.

    Not side effects, I seem to have coped quite well with the drug, but yes symptoms are slightly worse since finishing.

    I'm not on any other medications any more, except for the fostair inhaler, which I've been on for a while.

  • Hi Tony,

    Your treatment is very unusual, normally after Cyclo patients are given medications to maintain remission which they are then on for at least 2 years. You are at high risk of relapse indicated by the fact your symptoms are worsening. Have you been given any clinical rationale for being treated in this way? Although none of us like taking Prednislone and other immunosupressants they are required.

  • A lay mans guide to the European guidelines for treating ANCA associated Vasculitis

    vasculitis.org.uk/about-vas...

    Please do phone or e mail the VUK helpline if you would like to discuss things further but at the very least have a conversation with your Consultant about this.

    vasculitis.org.uk/helpline

    Lynn

  • I am currently taking 150mg of Cyclophosphamide and have had IV dosages as well. I asked my Professor of Immunology what is the difference and why am I taking it orally. For me it is a matter of having a consistent dosage every day. I have been on it since April 2017 and will stop this April. I take Prednisone and have fortunately been able to reduce from initial dosages of 75mg a day and now down to 25mg. I started IVIG in April 2017 and it has been very good for me and my treatment in Vasculitis.

    V

  • Hi tony I have CSS and was treated with 6 infusions of cyclophosphamide which I didn't tolerate particularly well but alongside very high doses of prednisolone which was v gradually tapered and aziathioprine, which I'm still on 4 years later. The disease affected my feet like you. I also had a relapse after 2 years and my consultant thinks it was because my aziathioprine and steroids were both reduced too quickly together. I think it is unusual for you only to be given cyclophosphamide and I would get a 2nd opinion from a rheumatologist that knows a lot about Vasculitis if I were you - you could ring the vasculitis helpline Best of luck

  • Thank you. I was was on high dose steroids at first which were gradually reduced. Always thought it a bit odd all that then nothing. Definitely going to get back in touch with the doctor today.

    Good look with yours. Tony

  • Tony, please do phone your Consultant. Have you been checked for cardiac involvement as 40% of patients with EGPA have that and it can present silently not causing symptoms till the damage is done?

    I don't want to overly concern you but knowledge is power.

  • Good morning.

    I have got an appointment this afternoon with my consultant. Yes I had an echo examination when i was in hospital the first week of my diagnosis last June.

    But this is exactly what I'm concerned about, if the vasculitus is returning the damage it can cause to my organs. I got the diagnosis in time last time and the only damage is to the nerves. Thanks for keeping in touch. Tony

  • My consultant (vasculitis / renal) has been quite clear that cyclophosphomide must be followed by prednisolone and azathioprine. The prednisolone then to taper off, hopefully to zero, but the azathioprine to continue for at least 12 months and possibly permanently - which looks likely in my case.

    He says there may be alternatives if one reacts badly to either prednisolone or azathioprine, but in my case fortunately I've been OK.

    However it does seem that to have cyclophosphamide and then follow up with nothing is very unusual and you should press your consultant for an explanation. I'd be interested to hear what he says.

  • Hi Tony i had 7 infusions last year over 5 /6 months and it probably took me the same amount of time for it to be out of my system i had mine due to having Wenegers .Since then i have gone on to Rituximab.Dont know whether this helps but good luck.

  • Hi Toney, I was told by my Rhumatoligist that it takes 10 years for it to get completely out of your body. I don't know how true it is but that's what I was told. My dentist wouldn't pull any of my teeth because of the chemotherapy treatments. He also told me it took ten years to get out of your body. I hope this helps you. God Bless..

You may also like...